A Spoonful of Sugar?

Helps the medicine go down, right?

Rebif

Well, I’m not a fan of sugar, for starters.  In fact, the only sugar we have in the house is a bag of Demerara (for the occasional use in cooking) and a box of white sugar-cubes (for use in preparing Absinthe).

We do, however, have lots of medicine.  Well, I do.

I never thought I’d be under the pill popping regime that I am currently following.  Right now it’s very complicated because I am in a transitional period between two drugs.  The result of my neurologist saying he had “other options” for me to try, because I can’t have Sativex.

Celebrex

Here’s what I was taking, up until a month or so ago.

In the mornings, I take 100mg of Celebrex (Celecoxib) an anti inflammatory pain reliever, 15mg of Lansoprazole (to counter the ulcer inducing effects of the Celebrex) and 300mg of Gabapentin, a pain reliever for peripheral neuropathic pain (which is also used to treat epilepsy).

In the evenings, I take the Celebrex and the Gabapentin and 15mg of Mirtazapine, an anti-depressant.

I was supposed to take another 300mg of Gabapentin half way through my day, but I refused to do so, due to the side effects.

You see, until I saw the Neurologist, in December, I was taking 100mg of Gabapentin in the morning and another 100 in the evening.  The Neuro told me that he wanted to up this to 900mg over the course of the day.

Now, I slowly increased it to the 600mg and found that although it was stopping some of my twitching, it did not stop, or even reduce, any of my pain.  And to make things worse, it appeared to be halting my ability to orgasm.

Lansoprazole

Of course, it could be co-incidental that this happened at the same time as I changed my drug regime, but I seriously doubted it.

Losing your ability to orgasm is a serious issue.  As I said to the Neurologist, if I had been a man, he would not even be questioning me about the importance of this side effect.

He said that there was nothing listed with regard to female orgasm, on the list of side effects.  (Go figure).  But, impotence in men was listed.  Well, thanks for that… I guess I am alone in reporting this issue.  Well, I am not surprised, because we (women) are never asked about sex.  Never.  I may have mentioned this before:lol:

Anyhoo, this is part of the reason I refused to up my frequency of taking the drug… that and I was feeling more stiff in my legs.

Oh, and on three days a week I still shoot myself up with Rebif (Beta Interferon) – the Disease Modifying Drug (DMD).  I reported, some while ago, that I was injecting into my belly.  I have stopped using my belly as I was getting really bad marks there, from the jabs.  Like big red bruises that didn’t shift.  I now inject my thighs, which hurts more, but the red welts vanish after a couple of days.  (This shit is important when you get your kit off for a living!)

Mirtazapine

So, I tell the Neuro, when I go to see him in January, that I am not getting along with the increase in Gabapentin and he suggests I try another drug.  I will have to transition between the two very slowly.  He will write to my GP and get him to prescribe it.

The new drug is Tegretol (Carbamazepine).  This drug is used for epilepsy, trigemal neuralgia (a painful condition of the face) and serious mood disorders.  There is no mention of neuropathic pain.

I started on 100mg a night, cutting out the Gabapentin that I did take then.  Then I had to do another 100mg in the morning, but still take the Gabapentin.   Then I had to add another 100mg in the middle of my day.

This is where I am now.  I left two weeks between each change.  Next week, I shall drop the Gabapentin all together and up the evening dose of Tegretol to 200mg.  Two weeks after that, I will up the lunchtime dose to 200mg and then do the same to my morning dose, two weeks after that.

You still with me?

Side effects wise, I am finding that I am in a lot of pain and increased spasticity, for a few days, after I add/change a dose of Tegretol.  It is also making me sleep.  A lot.  I am falling asleep on the sofa, in the evening, for a few hours (like three or four) and I mean properly asleep… not dozing.  You’d think that this would cause me to not be able to sleep when I transfer to my bed, but no… I’m out like a light.

Gabapentin

The increased pain and spasticity usually subsides within three or four days but comes back on the next change.

Orgasm wise… things seem back to normal, which, for me, is the ability to cum as and when I please.  (Don’t look at me like that!)

I’m leaving the last dose increase to be the morning one, as I have to drive, in the mornings.  This is a “do not drive or operate machinery” drug.  But, like most people, I have to.

I was confused with the instructions my GP gave me, about changing from Gabapentin to Tegretol, so I asked him to write it all down.  I forgot about “doctor writing”.

My GPs handwriten instructions.

So, it appears, having had a translation from someone that reads “doctor” that I have done it all wrong, but there ya go.  I am slowly transitioning from one med to the other, so I guess the end result is the same.

In another week, I shall start to up the amount of my evening dose, which will give me another few days of increased spasticity and pain, which will go, until I increase the next time.

As yet, I am not feeling any decrease in my “normal” amount of pain.  This is why we are changing meds, after all.  This is the whole point.

Tegretol

I will do as instructed and give the drug a good go, though.

Share and Enjoy

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>